Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2010, Article ID 154189, 9 pages
http://dx.doi.org/10.1155/2010/154189
Research Article

A Note on Fractional Sumudu Transform

1Department of Mathematics, University of Rajasthan, Jaipur 302055, India
2Department of Mathematics, Shri Balaji Institute of Engineering and Technology, Jaipur 302045, India
3Department of Mathematics and Institute for Mathematical Research, Universiti Putra Malaysia, (UPM), Serdang, Selangor 43400, Malaysia

Received 13 January 2010; Revised 25 March 2010; Accepted 21 April 2010

Academic Editor: Bernard Geurts

Copyright © 2010 V. G. Gupta et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We propose a new definition of a fractional-order Sumudu transform for fractional differentiable functions. In the development of the definition we use fractional analysis based on the modified Riemann-Liouville derivative that we name the fractional Sumudu transform. We also established a relationship between fractional Laplace and Sumudu duality with complex inversion formula for fractional Sumudu transform and apply new definition to solve fractional differential equations.

1. Introduction

In the literature there are numerous integral transforms that are widely used in physics, astronomy, as well as engineering. In order to solve the differential equations, the integral transforms were extensively used and thus there are several works on the theory and application of integral transforms such as the Laplace, Fourier, Mellin, and Hankel, to name but a few. In the sequence of these transforms in early 90s, Watugala [1] introduced a new integral transforms named the Sumudu transform and further applied it to the solution of ordinary differential equation in control engineering problems. For further detail and properties about Sumudu transforms see [27] and many others. Recently Kiliçman et al. applied this transform to solve the system of differential equations; see [8]. The Sumudu transform is defined over the set of the functions by the following formula: The existence and the uniqueness were discussed in [9]; for further details and properties of the Sumudu transform and its derivatives we refer to [2]. In [3], some fundamental properties of the Sumudu transform were established. In [10], this new transform was applied to the one-dimensional neutron transport equation. In fact, one can easily show that there is a strong relationship between double Sumudu and double Laplace transforms; see [9]. Further in [6], the Sumudu transform was extended to the distributions and some of their properties were also studied in [11].

The function so involved is usually continuous and continuously differentiable. Suppose that the function is continuous but its fractional derivative exists of order , but no derivative, and then (1.2) fails to apply. Thus we have to introduce a new definition of Sumudu transform. For the convenience of the reader, firstly we will give a brief background on the definition of the fractional derivative and basic notations for more details see [1214] and [15].

1.1. Fractional Derivative via Fractional Difference

Definition 1.1. Let , denote a continuous (but not necessarily differentiable) function, and let denote a constant discretization span. Define the forward operator by the equality Then the fractional difference of order , of is defined by the expression and its fractional derivative of order is defined by the limit See the details in [13].

1.2. Modified Fractional Riemann-Liouville Derivative

Jumarie proposed an alternative way to the Riemann-Liouville definition of the fractional derivative; see [13].

Definition 1.2. Let be a continuous but not necessarily differentiable function. Further, consider the following. (i)Assume that is a constant . Then its fractional derivative of order is (ii)When is not a constant, then we will set and its fractional derivative will be defined by the expression in which, for negative , one has whilst for positive , we will set When we will set We will refer to this fractional derivative as the modified Riemann-Liouville derivative, and it is in order to point out that this definition is strictly equivalent to Definition 1.1, via (1.4).

1.3. Integration with respect to

The integral with respect to is defined as the solution of the fractional differential equation which is provided by the following results.

Lemma 1.3. Let denote a continuous function; then the solution with , of (1.12), is defined by the equality

2. Sumudu Transform of Fractional Order

Definition 2.1. Let denote a function which vanishes for negative values of . Its Sumudu's transform of order (or its fractional Sumudu's transform) is defined by the following expression, when it is finite: where , and is the Mittag-Leffler function .

Recently Tchuenche and Mbare introduced the double Sumudu transform [16]. Analogously, we define the fractional double Sumudu transform in following way.

Definition 2.2. Let denote a function which vanishes for negative values of and . Its double Sumudu transform of fractional order (or its fractional double Sumudu transform) is defined as where , and is the Mittag-Leffler function.

2.1. The Laplace-Sumudu Duality of Fractional Order

The following definition was given in [13].

Definition 2.3. Let denote a function which vanishes for negative values of . Its Laplace's transform of order (or its fractional Laplace's transform) is defined by the following expression: provided that integral exists.

Theorem 2.4. If the Laplace transform of fractional order of a function is and the Sumudu transform of this function is , then

Proof. By definition of fractional Sumudu transformation, By using the change of variable Similarly, on using the definition of fractional Sumudu transform, the following operational formulae can easily be obtained:

Proof. It can easily be proved by using Definition 2.1.

Proof. We start with the following equality by using (2.1): on using the change of variable . Then it follows that

Proof. We start from equality (1.13): using the change of variable

Proof. Using fractional Laplace-Sumudu duality and using the result of Jumarie (see [14]), we can easily obtain these results.
Now we will obtain very similar properties for the fractional double Sumudu transform. Since proofs of these properties are straight, due to this reason, we will give only statements of these properties: where is the fractional partial derivative of order (see [13]).

3. The Convolution Theorem and Complex Inversion Formula

Proposition 3.1. If one defines the convolution of order of the two functions and by the expression then where and .

Proof. First recall that the Laplace transform of fractional order of is given by Now, by the fractional Laplace-Sumudu duality relation,

Proposition 3.2. Given Sumudus transforms that one recalls here for convenience: one has the inversion formula where is the period of the Mittag-Leffler function.

Proof. By using complex inversion formula of fractional Laplace transform, see [14], if then inversion formula is given as According to fractional Sumudu-Laplace duality, we can easily yield the desired result.

4. An Application of Fractional Sumudu Transform

Example 4.1. Solution of the equation is given by

Proof. Taking Sumudu transform of (4.1) both side, we can easily get on using . Then by applying the complex inversion formula of fractional Sumudu transforms we get the following result: Now we apply the fractional double Sumudu transform to solve fractional partial differential equation.

Example 4.2. Consider the linear fractional partial differential equation (see [12]) with the boundary condition where is a positive coefficient, and , .

Proof. Taking fractional double Sumudu transform of (4.5) both side, we can easily get which gives

Acknowledgments

The third author gratefully acknowledges that this research was partially supported by the University Putra Malaysia under the Research University Grant Scheme and Fundamental Research Grant Scheme . The authors also thank the referee(s) for the very constructive comments and suggestions.

References

  1. G. K. Watugala, “Sumudu transform: a new integral transform to solve differential equations and control engineering problems,” International Journal of Mathematical Education in Science and Technology, vol. 24, no. 1, pp. 35–43, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. M. A. Asiru, “Sumudu transform and the solution of integral equations of convolution type,” International Journal of Mathematical Education in Science and Technology, vol. 32, no. 6, pp. 906–910, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. M. A. Aşiru, “Further properties of the Sumudu transform and its applications,” International Journal of Mathematical Education in Science and Technology, vol. 33, no. 3, pp. 441–449, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. M. A. Asiru, “Classroom note: application of the Sumudu transform to discrete dynamic systems,” International Journal of Mathematical Education in Science and Technology, vol. 34, no. 6, pp. 944–949, 2003. View at Google Scholar
  5. F. B. M. Belgacem, A. A. Karaballi, and S. L. Kalla, “Analytical investigations of the Sumudu transform and applications to integral production equations,” Mathematical Problems in Engineering, no. 3-4, pp. 103–118, 2003. View at Publisher · View at Google Scholar · View at MathSciNet
  6. H. Eltayeb, A. Kiliçman, and B. Fisher, “A new integral transform and associated distributions,” Integral Transforms and Special Functions, vol. 21, no. 5, pp. 367–379, 2010. View at Publisher · View at Google Scholar · View at Scopus
  7. V. G. Gupta and B. Sharma, “Application of Sumudu transform in reaction-diffusion systems and nonlinear waves,” Applied Mathematical Sciences, vol. 4, no. 9–12, pp. 435–446, 2010. View at Google Scholar · View at MathSciNet
  8. A. Kılıçman, H. Eltayeb, and P. R. Agarwal, “On Sumudu transform and system of differential equations,” Abstract and Applied Analysis, vol. 2010, Article ID 598702, 11 pages, 2010. View at Publisher · View at Google Scholar
  9. A. Kılıçman and H. Eltayeb, “A note on integral transforms and partial differential equations,” Applied Mathematical Sciences, vol. 4, no. 1–4, pp. 109–118, 2010. View at Google Scholar · View at MathSciNet
  10. A. Kadem, “Solving the one-dimensional neutron transport equation using Chebyshev polynomials and the Sumudu transform,” Analele Universitatii din Oradea. Fascicola Matematica, vol. 12, pp. 153–171, 2005. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. A. Kılıçman and H. E. Gadain, “On the applications of Laplace and Sumudu transforms,” Journal of the Franklin Institute. In press. View at Publisher · View at Google Scholar
  12. G. Jumarie, “Fractional partial differential equations and modified Riemann-Liouville derivative new methods for solution,” Journal of Applied Mathematics and Computing, vol. 24, no. 1-2, pp. 31–48, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. G. Jumarie, “Table of some basic fractional calculus formulae derived from a modified Riemann-Liouville derivative for non-differentiable functions,” Applied Mathematics Letters, vol. 22, no. 3, pp. 378–385, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. G. Jumarie, “Laplace's transform of fractional order via the Mittag-Leffler function and modified Riemann-Liouville derivative,” Applied Mathematics Letters, vol. 22, no. 11, pp. 1659–1664, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. R. Almeida, A. B. Malinowska, and D. F. M. Torres, “A fractional calculus of variations for multiple integrals with application to vibrating string,” Journal of Mathematical Physics, vol. 51, no. 3, Article ID 033503, pp. 1–12, 2010. View at Publisher · View at Google Scholar · View at Scopus
  16. J. M. Tchuenche and N. S. Mbare, “An application of the double Sumudu transform,” Applied Mathematical Sciences, vol. 1, no. 1–4, pp. 31–39, 2007. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet